RSS
TwitterFacebook

Xeloda Side Effects Linked to Stevens-Johnson Syndrome: Health Canada

  • Written by: Irvin Jackson
  • 3 Comments

Canadian health officials warn that the cancer treatment drug Xeloda, which is also sold in the United States, has been linked to cases of Stevens-Johnson Syndrome (SJS), a rare and serious skin reaction that can lead to death in some cases.

On December 3, Health Canada issued a letter to health care professionals indicating that side effects of Xeloda have been associated with reports of Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Some cases of the Xeloda skin reactions have resulted in death, the Canadian health agency warns.

Stevens-Johnson Syndrome (SJS) is a reaction that is known to be caused by several different medications It involves rashes and burns that on the skin, which develop from the inside out, producing blisters and potentially causing the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as Toxic Epidermal Necrolysis (TEN).

Treatment for SJS and TEN usually require inpatient care at a hospital Burn Unit, and it can result in permanent blindness, organ failure and death. Health Canada advises doctors to cease treatment immediately at the first sign of SJS or TEN skin irritation.

Xeloda (capecitabine) is approved for the treatment of colorectal cancer and breast cancer. In the United States, the Roche medication was first approved by the FDA in 1998, and it is now also available as a generic.

The Canadian warning comes just a couple months after the Institute for Safe Medication Practices (ISMP) issued a report indicating that Xeloda was linked to 1,760 deaths in 2012. It was one of three Roche cancer drugs, including Avastin and Tarceva, that were together associated with 15,192 patient deaths.

The ISMP criticized the drug maker for its reports to the FDA, however, noting that most of the adverse event reports submitted to the agency were uninformative, giving scant details as to the reasons for the patient deaths. In the case of Xeloda, the ISMP determined that out f 2,247 total incident reports indicating death or severe injury, 1,466 of them were uninformative.

Tags: , , , , , ,

3 comments

  1. Lisa Reply

    I started xeloda in March of 2015 my feet and hands turned purple, my feet blustered really bad and were pealing. I could hardly walk. My eyes were burning g and my eye sight worsened. Since April 2016 I have been off off the Xeloda, since then my feet have gotten better, but my eyesight is still compromised. For a whole year it was so painful to walk I would cry. I couldn’t even get up off the floor.

  2. doug Reply

    I was on my 2nd 3 weeks cycle of Xeloda when I collapsed at work. I was revived by medical staff who preformed CPR and used an AED device to shock my heart. After tests and consults I was informed the Doctors believed my heart failure was caused by the Xeloda.

  3. Shanda Reply

    I took xeloda for 14 days and the dosage was 18 houndred milligrams. I had to take five in the morning and five at night. After the last dose, I’ve ended up in the hospital cause I had a server allergic reaction to the medicine. My face was swollen and my lips was swollen, red and blistered up. I couldn’t talk, eat or swallow. When I ate solid foods, it felt like knives going down my throat. My hands and feet started piling. My fever was up and down. My hemoglobin and white blood cells dropped and I had to get two units of blood. I had to get shots in my stomach or arm to get my white blood count to come back up. I had diarrhea, a urine infection and bacteria infection in both my kidneys and I had server mouth sores. I had stomach pain and blotting. I was given morphine and hydrocodone for pain one at a time not together but alternated. They gave me magic mouth was to get rid of the mouth sores and I had a rash on my bottom parts. I had numerous antibiotics and fluids going into my arm and IV port around the clock from July 13 2019 until july 28 2019. I was released July 29 2019. My speech was slured meaning I had trouble getting some of my words out. I had no control over my muscle movements. My taste and smell was not good cause everything didn’t taste or smell right. But since I’ve been home I’m slowly getting all that back. Right now I can’t go nowhere by myself without staggering cause I’m afraid I will fall so someone has to be with me when I go out. I just stay home unless I have to go to my doctors appointment or to the store as long as someone is with me. Having that allergic reaction to the xeloda really scared me. I have pictures of me getting antibiotics and fluids and with my face all swollen and my lips red swollen and blister up. Even though I’m on disability and have mediciad. I still have medical bills that mediciad is not covering that I can’t afford to pay. It cause me pain on suffering.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.